Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 290, NWS Goodland, KS

August 25, 2004Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 25, 2004, 2:04 AM MDT for Dundy County, Nebraska. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2004, 2:04 AM MDT (08:04 UTC)
Expired
Aug 25, 2004, 3:00 AM MDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Dundy County, NE

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 2:30 AM MDTHAIL 0.886 N Parks, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2580 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 250804
SVRGLD
NEC057-250900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
205 AM MDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNDY COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 300 AM MDT

* AT 159 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHWEST OF PARKS...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARKS AROUND 210 AM MDT...
  BENKELMAN AROUND 230 AM MDT...
  MAX AROUND 240 AM MDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4020 10192 4002 10189 4002 10132 4034 10133

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 7:57 PM MDT, 6 hours 7 minutes earlier.

Area forecast discussion, Aug 24, 7:57 PM MDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT TUE AUG 24 2004

.UPDATE...NO UPDATES TO THE FORECAST AT THIS TIME. THE ONLY
CONCENTRATED AREA OF THUNDERSTORMS IS PRESENTLY MOVING ALONG THE
COLORADO BORDER WITH THE NEBRASKA PANHANDLE. STORM MOTIONS WILL TAKE
THIS ACTIVITY MAINLY EAST. OTHER THUNDERSTORMS SHOULD FORM IN FAR
SOUTHWESTERN NEBRASKA...AND POSSIBLY BLEED OVER INTO NORTHWEST
KANSAS BY MIDNIGHT WHEN THE LOW LEVEL JET KICKS IN. THERE IS A
CHANCE THE ACTIVITY WILL REMAIN JUST NORTH OF THE TRI STATE COUNTIES
N THE VICINITY OF THE BEST PRESSURE GRADIENT ALONG THE 315 K
ISENTROPIC SURFACE. THE PROXIMITY OF THE EXPECTED
MCS...HOWEVER...AND POSSIBLE SOUTHWARD PROPAGATION...WARRANTS
KEEPING THE 40 PERCENT POPS NORTH OF I-70 THAT WERE IN THE AFTERNOON
FORECAST PACKAGE. SOUTH OF THE INTERSTATE...AND ESPECIALLY SOUTHWEST
FROM GOODLAND...THE CHANCE FOR RAIN IS PROBABLY LESS THAN 20
PERCENT...BUT DO NOT SEE ANY COMPELLING REASON TO REMOVE THE MENTION
ENTIRELY. THE STRONG OUTFLOW BOUNDARY FROM YESTERDAY IS REMAINING
SOUTH OF THE AREA...AND A COLD POOL ALOFT OVER WESTERN NEW MEXICO
WILL ENTER WESTERN KANSAS BY MORNING. THUS...A FEW ISOLATED AND
ELEVATED THUNDERSTORMS ARE NOT OUT OF THE QUESTION ANYWHERE TONIGHT.
BURKE.

&&

.PREV DISCUSSION...
221 PM MDT TUE AUG 24 2004
FORECAST CONCERNS WILL BE CHANCE OF PRECIPITATION
TONIGHT...HOW WARM IT GETS NEXT TWO DAYS...AND THE BEGINNING OF THE
4 TO 7 DAY PERIOD. SATELLITE SHOWING ACTIVE AND PROGRESSIVE FLOW FROM
THE PACIFIC INTO NORTH AMERICA. DEFINITELY IS THE MOST ZONAL IT HAS
BEEN IN A WHILE. UNORGANIZED/LINGERING TROUGHINESS OVER THE WESTERN
PORTION OF THE COUNTRY WITH NUMEROUS SHORTWAVES IN IT.

AT JET LEVEL...MODELS DID WELL OVER THE COUNTRY BUT WERE LOW ON THE
SPEEDS BEHIND WESTERN UPPER TROUGH. AT MID LEVELS...MODELS LOOK TO
BE UNDERDOING STRENGTH OF SYSTEM OVER ARIZONA. RUC HAS THE BEST
HANDLE WITH THE GFS SECOND BEST. WITH THE EXCEPTION OF THE RUC...
MODELS ARE TOO FAST. ALSO MODELS NOT LOW ENOUGH ON HEIGHTS AND
SATELLITE INDICATING A DECENT SPIN TO THE SYSTEM.

AT LOW LEVELS...RUC/ETA LOOK TO BE DOING BETTER AT LOW LEVELS WITH
AN EDGE TO THE RUC ON WIND/MOISTURE FIELD. ETA DOING A LITTLE BETTER
ON TEMPERATURES. WILL BE BLENDING RUC/ETA/GFS FOR THE EARLY PART OF
THE FORECAST THEN GO MORE ETA AT THE SURFACE AND GFS ALOFT FOR THE
REMAINDER OF THE FORECAST.

FOR TONIGHT/WEDNESDAY...INTERESTING FORECAST FOR TONIGHT. AIR MASS
HAS BEEN STABILIZED SOMEWHAT BY OVERNIGHT ACTIVITY. THAT AND CIRRUS
SHIELD HAVE SLOWED DOWN HEATING AND DESTABILIZATION. BOTH THE ETA
AND GFS SHOW A COUPLED JET STRUCTURE OVERNIGHT WITH THE ETA A
LITTLE MORE FAVORABLE. ALSO HAVE INCOMING SHORTWAVE FROM THE
SOUTHWEST. THAT SYSTEM ALREADY PRODUCING LIGHTING OVER EASTERN
ARIZONA. RUC/GFS TAKE BRUNT OF SHORTWAVE ALONG SOUTHERN PORTION OF
THE FORECAST AREA. THEN A ANOTHER SHORTWAVE FOLLOWS CLOSE BEHIND
LATE IN THE NIGHT. LOW BOUNDARY MOVES NORTH AND EAST DURING THE
NIGHT WITH MOISTURE POOLING TO THE NORTH. THE NORTHEAST HALF OF THE
FORECAST AREA LOOKS TO HAVE THE BEST SHOT AND WILL GO 30 TO 40
PERCENT IN THIS AREA WITH 20 PERCENTS ELSEWHERE. WILL HAVE SOME
CLOUDS DURING THE DAY WITH AN UNFAVORABLE SURFACE WIND FIELD. TEND
TO THINK WILL BE NEAR TO SLIGHTLY WARMER THAN THE MAV AND COOLER
THAN THE MET...AND WILL FOLLOW THAT.

FOR WEDNESDAY NIGHT/THURSDAY...ABOVE MENTIONED SHORTWAVE MOVES
OVER EARLY IN THE DAY. MAY BE SOME LINGER PRECIPITATION IN THE
NORTH EARLY. AFTER THAT HAVE LITTLE TO NO DYNAMICS. MAIN JET TO
REMAIN NORTH OF AREA. HAVE SOME SORT OF BOUNDARY MOVE THROUGH IN THE
MORNING WITH A SHIFT TO THE EAST. ETA STILL RAISE TEMPERATURES SOME
EVEN AFTER THE BOUNDARY PASSAGE. HAVE WEST TO SOUTHWEST FLOW ALOFT
WHICH TO ME WOULD MEAN THAT THIS BOUNDARY WILL NOT HAVE MUCH OF A
PUNCH INITIALLY. WILL AGAIN DO A COMPROMISE.

FOR THURSDAY NIGHT/FRIDAY...NEGATIVELY TILTED 700 TO 500 MB SHORTWAVE
IN SOUTHWEST FLOW ALOFT MOVES IN DURING THE NIGHT. WILL KEEP/HAVE
CHANCE POPS. THEN THINGS SHOULD QUIET DOWN FOR MOST OF THE DAY UNTIL
NEXT SHORTWAVE STARTS GETTING CLOSE LATE IN THE DAY. STIFF EAST TO
NORTHEAST WINDS DURING THE DAY. WILL TRY TO GO AS FAR BELOW GUIDANCE
AS POSSIBLE CONSIDERING WHAT OFFICES AROUND ME DO.

FOR THE 4 TO 7 DAY PERIOD...FRONT REMAINS TO SOUTH AND KEEPS US IN
POST FRONTAL UPSLOPE THROUGH SAT/SATURDAY NIGHT. SEVERAL SHORTWAVES
TO MOVE THROUGH DURING THIS TIME ACCORDING TO ALL MODELS. BEST
CHANCE OF PRECIPITATION WILL BE FRIDAY NIGHT INTO SATURDAY. PLAN ON
GOING 50 TO 60 PERCENT FRIDAY NIGHT AND 30-40 PERCENT SATURDAY WITH
A LINGERING 20 PERCENT SATURDAY NIGHT. LAST 2 TO 3 RUNS HAVE SHOWN
MAX TEMPERATURES GETTING COOLER IN THE FRIDAY TO SUNDAY TIME FRAME...
ESPECIALLY ON SATURDAY. MEX MOS IS CLOSE TO THE ENSEMBLE MEAN MOS
AND PLAN ON GOING NEAR TO. DRIER AND WARMER WEATHER LOOKS TO BE IN
PLACE FROM SUNDAY INTO TUESDAY AND TEND TO STAY CLOSE TO MAYBE
SLIGHTLY ABOVE GUIDANCE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BULLER
Hazardous weather outlook, Aug 24, 10:19 AM MDT, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1019 AM MDT TUE AUG 24 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS-
RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS-
YUMA CO-
1019 AM MDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SERIES OF THUNDERSTORM OUTBREAKS IN SOUTH CENTRAL NEBRASKA AND
NORTHEAST KANSAS LAST NIGHT PUSHED A POOL OF MOIST AIR INTO WESTERN
KANSAS THIS MORNING. AT THE SAME TIME A SURFACE LOW PRESSURE SYSTEM
HAS DEVELOPED JUST NORTH OF THE DODGE CITY AREA THIS MORNING. THE
RESULT OF THESE TWO INTERACTING DEVELOPMENTS HAS CREATED A SHARP
DEMARCATION LINE ACROSS NORTHWEST KANSAS DIVIDING DRY AIR TO THE
SOUTHWEST OVER SOUTHEAST COLORADO AND SOUTHWEST KANSAS FROM MOIST AIR
TO THE NORTH AND EAST. THIS NEAR STATIONARY BOUNDARY NOW LIES FROM
NEAR YUMA TO NEAR SCOTT CITY.

BY THE MIDDLE OF THE AFTERNOON THIS BOUNDARY WILL BEGIN TO MOVE
SLOWLY TO THE NORTHEAST. AS IT DOES THE COMBINATION OF AFTERNOON
HEATING...DRY AIR PUSHING NORTHEAST AND UNSTABLE CONDITIONS IN THE
UPPER ATMOSPHERE IS EXPECTED TO RESULT IN SCATTERED THUNDERSTORM
DEVELOPMENT. THE BEST CHANCE FOR STRONG THUNDERSTORMS IS ALONG AND
NORTHEAST OF A LINE FROM NEAR YUMA COLORADO TO GOODLAND TO MONUMENT
ROCKS IN KANSAS. THERE IS A GOOD CHANCE FOR SEVERAL OF THESE
THUNDERSTORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE GREATEST  THREATS. THERE IS ALSO SUFFICIENT WIND SHEAR NEAR
AND NORTHEAST OF THE BOUNDARY TO MAKE A TORNADO OR TWO POSSIBLE.
ALSO...FURTHER NORTHEAST...IN THE NORTON AND HILL CITY AREAS...WHERE
THE MOIST AIR IS DEEPEST...PERIODS OF HEAVY RAINFALL COULD RESULT IN
FLASH FLOODING LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM LATE THURSDAY
THROUGH FRIDAY AS A COLD FRONT APPROACHES AND MOVES ACROSS THE
TRISTATE AREA. AT THIS TIME DANGEROUS CLOUD TO GROUND LIGHTNING IS
EXPECTED TO BE THE GREATEST THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:55 AM MDTSevere Thunderstorm WarningGLDHitchcock65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.